Idaho, 2014Hail and Heavy Rain in Idaho, July 14, 2014
July 14, 2014 · NWS MSO · 2 events in 1 county or zone
A upper level low centered over west-central Washington State at 6 am MDT on July 14 slowly moved eastward across western Montana by 6 am on July 15. Due to the above normal amounts of atmospheric moisture with origins from the sub-tropics, the thunderstorms produced very heavy rainfall in a short amount of time.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A upper level low centered over west-central Washington State at 6 am MDT on July 14 slowly moved eastward across western Montana by 6 am on July 15. Due to the above normal amounts of atmospheric moisture with origins from the sub-tropics, the thunderstorms produced very heavy rainfall in a short amount of time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 14, 9:47 AM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 14, 9:47 AM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1047 AM MDT Mon Jul 14 2014
.UPDATE...Added a flash flood watch for flood prone burn scars
in Flathead, Mineral, and Missoula counties in addition to the one
already in place for Lemhi county.
&&
.DISCUSSION...A second wave of thunderstorm activity is expected
to develop this afternoon across much of western Montana and north
central Idaho. There are a few concerns with the storms that
develop.
1) Potential for a few storms to become strong to severe, capable
of producing frequent lightning, hail, and strong winds. The main
area of concern for the strong storms is along the Idaho/Montana
border into southwest Montana including Ravalli, Lemhi, Granite,
Silver Bow and Deer Lodge Counties. There is some potential that a
few stronger storms could form outside of this area, towards
Flathead County as well, though confidence in this area is not as
high at this time.
2) Under the core of thunderstorms, very heavy rain is possible.
This could pose a risk to flood prone areas such as recent burn
scars (the Mustang, Lolo Creek, West Mullan) as well as the Going-
To-The-Sun Road in Glacier National Park. Therefore a flash flood
watch has been issued to address concern of flash flooding and
debris flows in these locations if they take a direct hit this
afternoon/evening.
&&
.AVIATION...Showers and isolated thunderstorms have already begun
to form across much of western Montana and north central Idaho
this morning. Thunderstorm activity is only going to increase
through the afternoon and evening. Thunderstorms this afternoon will
be capable of heavy rain locally lowering visibility, frequent
lightning, hail and gusty erratic winds. The strongest storms are
expected near KBTM and KSMN likely between 14/1900z and 15/0000z.
KMSO and KGPI could also experience thunderstorms though the
strength is still somewhat in question. Thunderstorms near KGPI
could last until later in the evening, possibly as late as
15/0600z.
&&
.PREV DISCUSSION... /ISSUED 401 AM MDT Mon Jul 14 2014/
DISCUSSION...Cloud cover and a persistent east wind have helped
keep the atmosphere decently mixed overnight and prevent much
cooling. This will actually help further support thunderstorm
development across the area later this afternoon as a sharp upper
level weather disturbance moves into the Northern Rockies. Models
continue to have a really good handle on the passage of this
feature along with the instability and lift it will provide.
Similarly, infrared satellite and last night's weather balloon
data also confirm the presence of an much higher than normal
atmospheric moisture that will be shifted into the region by this
weather disturbance. All these factors will combine to produce
some intense, very wet thunderstorms; especially across parts of
southwest Montana and Lemhi County. In fact, we have determined
the threat to the Mustang Burn Area as well as narrow portions of
US-93 from Lost Trail Pass to Gibbonsville is sufficiently great
that a Flash Flood Watch has been issued for Lemhi County for this
afternoon through midnight MDT.
The threat for severe weather this afternoon/evening is marginal
and likely limited southern Ravalli, northern Lemhi, Granite, Deer
Lodge and Silver Bow counties. The key severe threat will be hail
near 1 inch in diameter. However the intensely heavy rain is most
likely to be the more significant impact with most all storms.
Meanwhile farther to the north a second area of showers and
thunderstorms are expected to develop a little later in the day
and persist into tonight. These storms will also posses the threat
for heavy rain, especially since the storm motion is extremely
light and no better than 10 knots! Some showers and isolated
thunderstorms will be possible even after midnight tonight. Though
their intensity of coverage are almost certain to diminish.
Redevelopment of thunderstorms is expected across southwest
Montana on Tuesday afternoon and there could again be the threat
for some brief heavy rain with these storms.
Wednesday and Thursday...The ridge of high pressure quickly
redevelops and will bring a return to above normal temperatures
in the lower to mid 90s. Conditions will for the most part be
dry except for a few afternoon showers and thunderstorms along
the continental divide.
Friday through Sunday...Confidence is increasing for a trof of
low pressure quickly skim the region, flatten the ridge and bring a
return of normal temperatures for mid July. Normal highs are in
the middle 80. The 2 main impacts from this system will be some
scattered showers and an increase in breezy westerly winds. These
impacts will be felt mainly in Northwest Montana with uncertainty
for coverage of precip and intensity of winds.
AVIATION...Ridging will continue to dominate the weather this
evening. Tonight, expect increasing clouds from an approaching
system. A few mountain showers are possible in the vicinity of
KSMN overnight, but thunderstorms will start in earnest tomorrow.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula
In the hours before
Special weather statement, Jul 14, 12:48 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
148 PM MDT MON JUL 14 2014
IDZ010-142030-
EASTERN LEMHI COUNTY-
148 PM MDT MON JUL 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 230 PM
MDT...
AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF LEADORE...OR 33 MILES EAST
OF CHALLIS...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEMHI...LEADORE AND
TENDOY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4454 11377 4499 11366 4493 11347 4486 11344
4484 11338 4479 11333 4483 11327 4483 11324
4478 11313 4475 11311 4442 11356
TIME...MOT...LOC 1948Z 231DEG 36KT 4462 11349Heavy Rain, Lemhi
- When
- July 14, 1:00 PM MST to 1:37 PM MST
- Where
- Lemhi County, 1 mi NW of Leadore
- Reported by
- Park/Forest Service
- Coordinates
- 44.690, -113.364
The weather spotter at the Leadore Ranger Station reported 0.40 of rainfall that fell in less than an hour.
Hail, Lemhi
- When
- July 14, 1:10 PM MST
- Where
- Lemhi County, 1 mi NW of Leadore
- Measured
- 0.75 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 44.690, -113.364
The spotter at the Leadore Ranger Station reported dime to penny size hail.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 14 to 31, 2014$122 million · 2 events
- Hail in Wisconsin, July 14, 2014$3.5 million · 1.5 in hail · 1 event
- Damaging Winds and Lightning Strikes in New Jersey, July 14, 2014$621,000 · 70 kt wind · 17 events
- Lightning Strike in West Virginia, July 14, 2014$500,000 · 1 event
- Flash Flooding and Hail in New Mexico, July 14 to 15, 2014$322,000 · 1.5 in hail · 7 events
- Damaging Winds and Lightning Strike in Texas, July 14, 2014$250,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Illinois, July 14, 2014$143,000 · 52 kt wind · 11 events
- Flash Flooding and Damaging Winds in Utah, July 14 to 16, 2014$110,000 · 66 kt wind · 16 events
- Lightning Strike in Montana, July 14, 2014$100,000 · 1 event
- Damaging Winds in Arkansas, July 14, 2014$80,000 · 56 kt wind · 4 events
- Flash Flooding in Pennsylvania, July 14, 2014$60,000 · 7 events
- Damaging Winds in Texas, July 14, 2014$65,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530671, 530669.